I just started taking birth control pills on tuesday (march 10). It wasn't the first day of my period, it was one of the last days of my cycle (I ended the day after). The nurse told me it was okay if I started taking the pills the day I got them, which was Tuesday. She told me they would be affective after 7 days of use. Because I did not start on a Sunday, and I did not start on the first day of my period, will it still be 7 days until effective, or would it take longer than that?
We usually suggest waiting a full cycle before relying on your pill to protect you. Many pills will say they are effective prior to that (you can check your pill's patient information insert for information).
Our recommendation is based on the idea of erring on the side of caution. It can take the body some time to adjust to the pill. Also, sometimes side effects during early pill use can be a problem (like if you had vomiting or severe diarrhea). Finally, it can take a while to truly get into the habit of taking the pill correctly (everyday, same time, not taking anything that interferes, etc.). Thus our suggestion of waiting a full cycle (regardless of whether you are a Sunday starter or a Day 1 starter or any other day starter).
You can check your pill packet for information about when your specific pill will be effective based on when you started it. We would advise that if pregnancy truly is not an option for you to backup with another method until you have started your second pack.
Copyright 1998, 2013 Heather Corinna/Scarleteen
Scarleteen.com: Providing comprehensive sex education online to teens and young adults worldwide since 1998
Information on this site is provided for educational purposes. It is not meant to and cannot substitute for advice or care provided by an in-person medical professional. The information contained herein is not meant to be used to diagnose or treat a health problem or disease, or for prescribing any medication. You should always consult your own healthcare provider if you have a health problem or medical condition.